On Subgraphs of Bounded Degeneracy in Hypergraphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9941)


A k-uniform hypergraph has degeneracy bounded by d if every induced subgraph has a vertex of degree at most d. Given a k-uniform hypergraph \(H=(V(H), E(H))\), we show there exists an induced subgraph of size at least
$$\begin{aligned} \sum _{v \in V(H)} \min \left\{ 1, \, c_{k}\, \left( \frac{d+1}{d_{H} (v)+1}\right) ^{1/(k-1)} \right\} , \end{aligned}$$
where \(c_{k} = 2^{- \left( 1 + \frac{1}{k-1} \right) }\left( 1-\frac{1}{k}\right) \) and \(d_{H}(v)\) denotes the degree of vertex v in the hypergraph H. This extends and generalizes a result of Alon-Kahn-Seymour (Graphs and Combinatorics, 1987) for graphs, as well as a result of Dutta-Mubayi-Subramanian (SIAM Journal on Discrete Mathematics, 2012) for linear hypergraphs, to general k-uniform hypergraphs. We also generalize the results of Srinivasan and Shachnai (SIAM Journal on Discrete Mathematics, 2004) from independent sets (0-degenerate subgraphs) to d-degenerate subgraphs. We further give a simple non-probabilistic proof of the Dutta-Mubayi-Subramanian bound for linear k-uniform hypergraphs, which extends the Alon-Kahn-Seymour (Graphs and Combinatorics, 1987) proof technique to hypergraphs. Our proof combines the random permutation technique of Bopanna-Caro-Wei (see e.g. The Probabilistic Method, N. Alon and J. H. Spencer; Dutta-Mubayi-Subramanian) and also Beame-Luby (SODA, 1990) together with a new local density argument which may be of independent interest. We also provide some applications in discrete geometry, and address some natural algorithmic questions.


Degenerate graphs Independent sets Hypergraphs Random permutations 


  1. [AKS80]
    Ajtai, M., Komlós, J., Szemerédi, E.: A note on Ramsey numbers. J. Comb. Theory, Ser. A 29(3), 354–360 (1980)MathSciNetCrossRefMATHGoogle Scholar
  2. [AKS87]
    Alon, N., Kahn, J., Seymour, P.D.: Large induced degenerate subgraphs. Graphs Comb. 3(1), 203–211 (1987)MathSciNetCrossRefMATHGoogle Scholar
  3. [AS08]
    Alon, N., Spencer, J.H.: The Probabilistic Method. Wiley, Hoboken (2008)CrossRefMATHGoogle Scholar
  4. [BL90]
    Beame, P., Luby, M.: Parallel search for maximal independence given minimal dependence. In: Proceedings of the 1st Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 1990, pp. 212–218 (1990)Google Scholar
  5. [Car79]
    Caro, Y.: New results on the independence number. Technical report, Tel Aviv University (1979)Google Scholar
  6. [CT91]
    Caro, Y., Tuza, Z.: Improved lower bounds on k-independence. J. Graph Theory 15(1), 99–107 (1991)MathSciNetCrossRefMATHGoogle Scholar
  7. [DLR95]
    Duke, R.A., Lefmann, H., Rödl, V.: On uncrowded hypergraphs. Random Struct. Algorithms 6(2/3), 209–212 (1995)MathSciNetCrossRefMATHGoogle Scholar
  8. [DMS12]
    Dutta, K., Mubayi, D., Subramanian, C.R.: New lower bounds for the independence number of sparse graphs and hypergraphs. SIAM J. Discrete Math. 26(3), 1134–1147 (2012)MathSciNetCrossRefMATHGoogle Scholar
  9. [PP12]
    Pilipczuk, M., Pilipczuk, M.: Finding a maximum induced degenerate subgraph faster than 2\(^n\). In: Thilikos, D.M., Woeginger, G.J. (eds.) IPEC 2012. LNCS, vol. 7535, pp. 3–12. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  10. [PW13]
    Payne, M.S., Wood, D.R.: On the general position subset selection problem. SIAM J. Discrete Math. 27(4), 1727–1733 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. [She83]
    Shearer, J.B.: A note on the independence number of triangle-free graphs. Discrete Math. 46(1), 83–87 (1983)MathSciNetCrossRefMATHGoogle Scholar
  12. [She95]
    Shearer, J.B.: On the independence number of sparse graphs. Random Struct. Algorithms 7(3), 269–272 (1995)MathSciNetCrossRefMATHGoogle Scholar
  13. [Spe72]
    Spencer, J.H.: Turán’s theorem for k-graphs. Discrete Math. 2, 183–186 (1972)MathSciNetCrossRefMATHGoogle Scholar
  14. [SS04]
    Shachnai, H., Srinivasan, A.: Finding large independent sets in graphs and hypergraphs. SIAM J. Discrete Math. 18(3), 488–500 (2004)MathSciNetCrossRefMATHGoogle Scholar
  15. [ST83]
    Szemerédi, E., Trotter, W.T.: Extremal problems in discrete geometry. Combinatorica 3(3), 381–392 (1983)MathSciNetCrossRefMATHGoogle Scholar
  16. [Thi99]
    Thiele, T.: A lower bound on the independence number of arbitrary hypergraphs. J. Graph Theory 30(3), 213–221 (1999)MathSciNetCrossRefMATHGoogle Scholar
  17. [Tur41]
    Turán, P.: On an extremal problem in graph theory. Math. Fiz. Lapok 48, 436–452 (1941). (in Hungarian)Google Scholar
  18. [Wei81]
    Wei, V.K.: A lower bound on the stability number of a simple graph. Technical Memorandum TM 81-11217-9, Bell Laboratories (1981)Google Scholar
  19. [Zak13]
    Zaker, M.: Generalized degeneracy, dynamic monopolies, maximum degenerate subgraphs. Discrete Appl. Math. 161(1617), 2716–2723 (2013)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2016

Authors and Affiliations

  1. 1.DataShape, Inria Sophia Antipolis – MéditerranéeMéditerranéeFrance
  2. 2.ACM Unit, Indian Statistical InstituteKolkataIndia

Personalised recommendations